Nebraska, 2019

Damaging Wind in Nebraska, July 27, 2019

July 27, 2019 · NWS LBF · 1 event in 1 county or zone

An isolated thunderstorm crossed Sheridan County the evening of July 27, producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated thunderstorm crossed Sheridan County the evening of July 27, producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 27, 4:40 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 27, 4:40 PM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
640 PM CDT Sat Jul 27 2019

.SYNOPSIS...
Issued at 318 PM CDT Sat Jul 27 2019

H5 analysis from earlier this morning had high pressure
located over southern Arizona. Ridging had flattened over the
western CONUS over the past 24 hours as a trough of low pressure
approaches the Pacific northwest. East of the main trough, a
secondary trough of low pressure extended from eastern Idaho into
northern Utah. East of this feature, a weak upper level disturbance
was lifting across sern Wyoming and nern Colorado, and had led to a
shroud of mid and high level cloudiness across western and north
central Nebraska. Light rain showers and even an isolated
thunderstorm or two had developed and was present across western and
north central Nebraska midday. With partly to mostly cloudy skies
present across the forecast area, 2 PM CDT temperatures ranged from
81 at Ainsworth to 90 at Imperial.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 318 PM CDT Sat Jul 27 2019

The main forecast concern in the near term is precipitation
chances and severe potential tonight. Right out of the gate, there
are some significant timing differences between the HRRR and
NAM12/NAM NEST solns this morning. The HRRR is 3 to 6 hours faster
with the onset of convection over the panhandle. The HRRR
develops storms in the western panhandle around 21z with the NAM
NEST around 23z and the NAM12 around 2-3z. ATTM, believe the NAM12
is way too slow with the onset of precipitation in the forecast
area and have opted for the faster HRRR/NAM NEST solns. That being
said, went ahead and slowed down the onset of precipitation in
the grids this evening as the inherited forecast had pops
mentioned across all of north central Nebraska by early evening.
As for the threat of severe storms, it appears fairly limited
given the forecast 20 to 30 KTS of deep layer shear. Low level
winds remain very weak PER the 12z LBF sounding, so most of the
shear is of the mid level variety. This would favor potential for
strong wind gusts and marginally severe hail with the hail threat
being early on. The wind threat should carry over into the
overnight as convection takes on a more linear mode. As for
precipitation chances, they will be highest over the northern
forecast area as the short range solutions focus the nose of the
low level jet across the central and northern sandhills overnight.
Overnight, a cold front will pass through the western half of the
forecast area with this feature clearing the remainder of the
forecast area Sunday afternoon. The threat for thunderstorms will
linger in the east at least through midday Sunday before exiting
to the east along with the front. Drier and cooler temps are
expected behind the front with highs Sunday in the middle 80s.

.LONG TERM...(Monday through Saturday)
Issued at 318 PM CDT Sat Jul 27 2019

High pressure aloft will build east into the southern Rockies,
then southern high plains early in the work week. The next shot of
precipitation is expected Monday night into Tuesday as a warm
front lifts east across the forecast area. Behind the warm front,
warmer temperatures will set in with readings returning to the 90s
in the west. However, some decent model differences are noted
between the GFS and ECMWF solns this afternoon. Most notably, the
degree of cooler air which tries to back into the eastern forecast
area next week. The GFS is much stronger with this cooler air and
the latest MEX guidance latches on to this. The ECMWF is warmer
and is the preferred solution attm. In fact, the EC soln builds
the high into the TX panhandle by Thursday with a significant
amount of heat building into the high plains Thursday into Friday.
The GFS soln has the high farther southwest, with a cooler soln
for western Nebraska. In light of the model differences, a blended
forecast yields widespread 80s with temps approaching 90 in the
west next week. Will stick with this soln for now, but wouldn't be
surprised if forecast temps trend warmer as we approach the
middle of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 640 PM CDT Sat Jul 27 2019

The primary aviation weather concerns for western Nebraska are
thunderstorms, wind shear, and low ceilings. Scattered
thunderstorms will overspread the Sandhills tonight, affecting the
northern terminals the most (KGRN, KVTN, KANW, KONL). Gusty
erratic winds, rapid drops in cigs/visby from heavy rain, and hail
are possible. TSRA overage will be more isolated farther south
(KOGA, KLBF), but the low level jet will result in wind shear
conditions. As the storms are moving east overnight, surface winds
will switch to southwest and eventually northwesterly. MVFR cigs
are possible for northern Neb toward dawn Sunday. Low clouds give
way to mid/high clouds Sunday morning, but northwest surface
winds will be rather gusty in the afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Snively
Hazardous weather outlook, Jul 27, 12:36 PM MST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
236 PM CDT Sat Jul 27 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-281945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
236 PM CDT Sat Jul 27 2019 /136 PM MDT Sat Jul 27 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Strong thunderstorms will be possible later this afternoon
through the early morning Sunday for portions of southwest
through much of north central Nebraska. Any strong storm will be
capable strong wind gusts, frequent lightning, and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Thunderstorms will be possible for areas east of Highway 83 on
Sunday. The threat for severe weather is low.

Additional thunderstorm chances will exist Monday through the
middle of next week. The threat for severe weather is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 27, 6:02 PM MST, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
702 PM MDT Sat Jul 27 2019

NEZ004-280130-
Sheridan NE-
702 PM MDT Sat Jul 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHERIDAN COUNTY
UNTIL 730 PM MDT...

At 702 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Rushville, moving northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clinton and Mount Maria.

This includes Highway 20 between mile markers 93 and 102.

LAT...LON 4300 10210 4269 10235 4278 10257 4300 10245
TIME...MOT...LOC 0102Z 207DEG 21KT 4281 10242

Snively
Special weather statement, Jul 27, 6:27 PM MST, 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
727 PM MDT Sat Jul 27 2019

NEZ004-280145-
Sheridan NE-
727 PM MDT Sat Jul 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHERIDAN COUNTY
UNTIL 745 PM MDT...

At 726 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of White Clay, or 10 miles southeast of Pine Ridge,
moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central
Sheridan County.

LAT...LON 4300 10211 4281 10227 4291 10254 4300 10250
TIME...MOT...LOC 0126Z 207DEG 21KT 4294 10239

Snively
Special weather statement, Jul 27, 6:29 PM MST, 1 minute before
Special Weather Statement
National Weather Service North Platte NE
729 PM MDT Sat Jul 27 2019

NEZ004-022-280215-
Sheridan NE-Garden NE-
729 PM MDT Sat Jul 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARDEN AND
SOUTHWESTERN SHERIDAN COUNTIES UNTIL 815 PM MDT...

At 728 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wild Horse Butte to 8 miles northeast of
Angora. Movement was east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Antioch, Miles Lake, Wickson Lake, Diamond Lake, Krause Lake, Smith
Lake State Wildlife Management Area and Tralnor Lake.

This includes the following highways...
 Highway 250 between mile markers 16 and 29.
 Highway 2 between mile markers 96 and 106.

LAT...LON 4245 10236 4187 10257 4187 10268 4200 10268
      4201 10270 4209 10270 4210 10274 4243 10275
      4244 10277
TIME...MOT...LOC 0128Z 258DEG 20KT 4230 10280 4194 10296

Snively

The radar

The Rapid City radar (KUDX), 157 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
July 27, 6:30 PM MST
Where
Sheridan County, 0.86 mi SW of Gordon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.790, -102.210

Emergency manager reported a garage heavily damaged, power lines downed, and tree branches broken near Gordon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841802.